The possibility that so-called anti-epileptic drugs (AEDs) may aggravate epilepsy must always be borne in mind by the clinician. Many reports of such aggravation of seizures have been published. Most such reports are anecdotal and speculative, and suggest that many such reactions are idiosyncratic. However, for some there is a sufficient body of evidence to suggest that some AEDs used in certain epilepsies may consistently cause worsening of seizures. Seizure aggravation may include increase in the frequency or severity of existing seizures, emergence of new types of seizure, or the occurrence of status epilepticus. The pathophysiology of seizure aggravation is poorly understood including non-specific effects such as those associated with sedation, drug-induced encephalopathy, and paradoxical or inverse pharmacodynamic effects. For some epilepsies the choice of AEDs may be inappropriate, and although the mechanism of seizure aggravation is not clear, its occurrence may be fairly predictable. This is best documented for the use of carbamazepine in idiopathic generalized and myoclonic epilepsies. Most other AEDs have been reported occasionally to cause seizure aggravation. The lowest risk of seizure aggravation appears to be with valproate. Risk factors for worsening of seizures are epileptic encephalopathy, polytherapy, high frequency of seizures, and cognitive impairment. Advances in pharmacogenomics may in the future enable such adverse effects to be predicted for individual patients. Meanwhile, a systematic approach to reporting AED-induced seizure aggravation should be developed.